Montana, 2015

Flash Flood and Flood in Montana, June 1, 2015

June 1, 2015 · NWS BYZ · 2 events in 2 counties and zones

A very heavy and slow moving thunderstorm moved over Billings and Hardin during the evening hours on the 1st. Street and small creek flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very heavy and slow moving thunderstorm moved over Billings and Hardin during the evening hours on the 1st. Street and small creek flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 1, 1:43 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 1, 1:43 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT MON JUN 1 2015

.SHORT TERM...VALID FOR TUE AND WED...

WE ARE FOCUSING ON THE FIRST 12 HOURS WITH THIS DISCUSSION...THE
REST OF THE SHORT TERM FORECAST THROUGH WEDNESDAY IS IN GOOD
SHAPE.

MODELS ARE SHOWING SOME OF OUR SEVERE PARAMETERS SOMEWHAT
DISJOINTED FOR THE AFTERNOON AND EVENING...THUS OUR CONFIDENCE IN
JUST HOW THINGS WILL PLAY OUT THE REST OF THE DAY IS LOW. THAT
SAID...WE HAVE ENOUGH INSTABILITY PER CAPE AND LAPSE RATES WITH
INCREASING BULK SHEAR TO GENERATE SOME STRONG OR SEVERE
THUNDERSTORMS AS ANTICIPATED. WATCH 246 HAS BEEN ISSUED FOR MUCH
OF OUR WESTERN ZONES. WE MAY NEED TO ADD BIG HORN AND SHERIDAN
COUNTIES LATER TODAY OR THIS EVENING.

AT 2 PM WE HAD SOME CELLS FIRING QUICKLY OVER THE CRAZY MOUNTAINS
AND BELTS...WITH ANOTHER REGION OF LIGHTNING DEVELOPING NEAR COOKE
CITY IN THE BEARTOOTHS. HRRR DID GREAT LAST NIGHT...BUT IS ALL
OVER THE MAP AND TERRIBLY INCONSISTENT WITH ITS RUNS TODAY. OTHER
MODELS DISAGREE ON SEVERAL FEATURES AND TIMING AS WELL. BUT TAKING
MATTERS FROM CURRENT RADAR AND SATELLITE I AM ANTICIPATING
STRONGEST CONVECTION BETWEEN 4-7 PM AND TO BE SITUATED FROM
ROUNDUP THROUGH BILLINGS TO NEAR THE BIG HORNS MOVING NORTHEAST.
BUFKIT SOUNDINGS SUGGEST ELEVATED CONVECTION LATER IN THE EVENING
OUT EAST AS WELL.

ON THE OTHERSIDE OF THINGS...WEAKER CONVECTION FIRING NOW MAY
PRODUCE COLD POOLS LIMITING CHANCE OF SEVERE CELLS LATER. BUT
THIS HARD TO PREDICT AHEAD OF TIME...SO WATCH IN PLACE LOOKS GOOD.
BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO MAJOR CHANGES TO THE LONG TERM. MODELS ARE STILL IN DECENT
AGREEMENT AND CONTINUE TO SHOW GENERALLY MOIST AND UNSTABLE
SOUTHWESTERLY FLOW THROUGH MUCH OF THE EXTENDED.

BY THURSDAY THE NEXT PACIFIC TROUGH BEGINS TO DEVELOP OVER THE
PACIFIC NORTHWEST. THIS TROUGH WILL SLOWLY DEEPEN INTO A CUTOFF
LOW ALONG THE CALIFORNIA COAST. THIS WILL LEAD TO AN EXTENDED
PERIOD OF SOUTHWESTERLY FLOW ALOFT FOR SOUTHERN MONTANA. SEVERAL
IMPULSES OF ENERGY WILL MOVE THROUGH THE FLOW. THIS GIVES MUCH OF
THE AREA AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE
REST OF THE WORK WEEK AND INTO THE WEEKEND. HELPING THIS WILL BE A
GOOD INFLUX OF PACIFIC MOISTURE. EACH AFTERNOON SOME INSTABILITY
EXISTS...SO THUNDERSTORMS ARE CERTAINLY POSSIBLE.

TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF THE PERIOD.
EXPECT HIGHS TO GENERALLY BE IN THE MID TO UPPER 70S THROUGH MUCH
OF THE EXTENDED. REIMER
&&

.AVIATION...

SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP THIS AFTERNOON. DUE
TO UNCERTAINTY IN TIMING...WILL UPDATE TEMPO GROUPS AS NEEDED
BASED ON RADAR TRENDS.  VFR CONDITIONS WILL PREVAIL MUCH OF THE
DAY...ALTHOUGH THUNDERSTORMS COULD BRIEFLY DROP CONDITIONS TO MVFR
AND WILL PRODUCE STRONG ERRATIC WIND GUSTS AND POSSIBLE HAIL.
REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 053/074 048/070 051/067 052/073 054/074 053/078 054/074
    63/T    32/T    34/T    34/W    44/T    43/T    33/T
LVM 049/069 045/068 048/067 047/071 050/071 050/075 050/072
    65/T    44/T    45/T    45/W    44/T    33/T    33/T
HDN 054/077 047/073 051/070 052/076 054/076 054/080 054/077
    53/T    32/T    35/T    34/W    44/T    33/T    33/T
MLS 058/075 048/071 051/068 053/075 056/075 054/080 054/076
    53/T    21/B    25/T    44/W    55/T    42/T    22/T
4BQ 057/078 049/072 052/068 053/074 056/074 054/078 054/076
    32/T    32/T    45/T    34/W    55/T    42/T    33/T
BHK 055/076 046/070 046/067 049/072 052/074 051/077 050/076
    63/T    31/B    25/T    33/W    55/T    42/T    22/T
SHR 050/075 045/069 048/068 049/072 051/072 050/075 052/073
    33/T    32/T    54/T    44/W    55/T    43/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 246 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-39>42-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 1, 2:34 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MDT MON JUN 1 2015

MTZ028>042-056>058-063>068-WYZ098-099-020945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...AND SOME OF THEM WILL BE SEVERE. THE PRIMARY HAZARDS
WILL BE LARGE HAIL THE SIZE OF QUARTERS TO GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. THE GREATEST RISK
OF SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM AND MIDNIGHT MDT...
BUT THE RISK COULD LINGER PAST MIDNIGHT IN SOUTHEAST MONTANA.
MONITOR THE WEATHER CLOSELY...AND BE READY TO SEEK SHELTER INDOORS
IF STORMS APPROACH OR WARNINGS ARE ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...MAINLY FROM SHERIDAN EAST TO BROADUS AND EKALAKA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

CJS

In the hours before

Special weather statement, Jun 1, 3:53 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT MON JUN 1 2015

MTZ039-056-067-020000-
ABSAROKA/BEARTOOTH MOUNTAINS MT-RED LODGE FOOTHILLS MT-
EASTERN CARBON MT-
453 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED LODGE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...JOLIET...FROMBERG...ROCKVALE...LUTHER...EDGAR...FOX...
ROBERTS AND BOYD.

LAT...LON 4512 10939 4526 10955 4559 10894 4542 10870
TIME...MOT...LOC 2252Z 234DEG 24KT 4524 10934

REIMER
Special weather statement, Jun 1, 4:11 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT MON JUN 1 2015

MTZ040-041-064>068-012345-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
NORTHERN SWEET GRASS MT-CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-
NORTHERN PARK MT-PARADISE VALLEY MT-
511 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR WILSALL TO NEAR LIVINGSTON...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CLYDE PARK...AND SPRINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4618 11029 4631 11028 4632 11026 4627 11021
      4622 11020 4622 11009 4566 11011 4557 11065
      4619 11072
TIME...MOT...LOC 2310Z 210DEG 42KT 4617 11068 4569 11063

CHAMBERS
Local storm report, Jun 1, 4:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 N RED LODGE           45.24N 109.25W
06/01/2015  M1.00 INCH       CARBON             MT   PUBLIC

            PUBLIC REPORTED HAIL SLIGHTLY LARGER THAN QUARTERS.

0520 PM     HAIL             4 NNE RED LODGE         45.26N 109.23W
06/01/2015  M1.00 INCH       CARBON             MT   TRAINED SPOTTER

            QUARTER HAIL REPORTED AT KOA CAMPGROUND.

&&
Special weather statement, Jun 1, 4:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT MON JUN 1 2015

MTZ028-063-020000-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
524 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARLOWTON AND TWODOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4651 10957 4622 10985 4622 11020 4625 11022
      4627 11021 4632 11027 4632 11028 4649 11028
      4650 11027 4671 11028 4671 11021 4672 11019
TIME...MOT...LOC 2324Z 219DEG 43KT 4630 11031

CHAMBERS
Local storm report, Jun 1, 5:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
607 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             EDGAR                   45.47N 108.85W
06/01/2015  M0.88 INCH       CARBON             MT   TRAINED SPOTTER

0606 PM     TSTM WND GST     HARLOWTON               46.43N 110.06W
06/01/2015  M50.00 MPH       WHEATLAND          MT   TRAINED SPOTTER

0606 PM     HAIL             HARLOWTON               46.43N 110.06W
06/01/2015  M0.25 INCH       WHEATLAND          MT   TRAINED SPOTTER

&&
Local storm report, Jun 1, 5:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
624 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             TWODOT                  46.43N 110.08W
06/01/2015  M0.25 INCH       WHEATLAND          MT   COCORAHS

            GROUND COVERED WITH SMALL HAIL.

0619 PM     TSTM WND GST     TWODOT                  46.43N 110.08W
06/01/2015  M70.00 MPH       WHEATLAND          MT   COCORAHS

            GROUND COVERED WITH SMALL HAIL.

&&

The radar

The Billings radar (KBLX), 26 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Yellowstone

When
June 1, 5:30 PM MST to 7:30 PM MST
Where
Yellowstone County, 9.7 mi S of Lockwood to 10.38 mi SSW of Lockwood
Cause
Heavy Rain
Reported by
Public
Coordinates
45.641, -108.458

Flash flooding was reported on portions of Wets and Vale Creeks.

Flood, Big Horn

When
June 1, 9:00 PM MST to 10:00 PM MST
Where
Big Horn County, 0.87 mi NW of Hardin to 0.21 mi W of Hardin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.740, -107.611

Streets and sewers were flooded throughout town. The EMS station was evacuated due to flooding. In addition, water was reported in the Sheriffs office flooding cell blocks and the squad room.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574138, 574139.